advertisement
Question
Posted by: Carrie | 2004/09/23

Stopping Anti Depressants

Hi, I have been on anti depressants since 1998. I had a very negative reaction to a birth cotrol pill and have been on anti depressants since then. My doctor has prescibed numberous changes over the years, I've been on aropax, cipramil, effexor, eglonyl, atterax, zopax and now finally prozac. My doctor's partner last year told me I had to stop, and wean myself off the prozac in 10 days. As you can imagine the results were terrible, I burst into tears continually, not to mention the outbursts of anger for no reason. When my doctor was back he told me I have to accept that I need to be on medication for the rest of my life and put me back on the prozac. I HATE being on prozac, I get headaches, I am ratty, and just generally feel bad. Because I felt TERRIBLE when I took a full tablet each day, I took myself down to half a tablet every second day and that seems to be fine, although I still have all the side effects. Another reason I want to stop these anti depressants is the weight gain I have experienced since starting. In the last 6 years I have steadily gained 40kg without changing my diet or my training habits. Psychiatrists are really expensive - between R650 and over a thousand for the first appointment. I have read on the internet that it takes minimum 6 weeks to wean yourself off an anti depressant, so I think that the 10 day period last year was not enough which is why I had the bad reaction. Please could you give me some advice. I REALLY don't want to be on this medication anymore. My husband and I want to start a family and I don't want to be taking anything I can do without.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

It sounds to me as if your treatment so far has been from GPs, rather than from a specialist psychiatrist ? Some GPs tend to use too many drugs, changing them too fast, before they have had a real chance to work. And Eglonyl, Aterax, and Zopax are not antidepressants at all.
Tell your doctor you want to see a good local psychiatrist for a fresh re-assessment and specific advice about treatment. Gosh, if they're charging 650 to 1000 for a first appointment, they're earning a lot more, for a lot less work, than I ever earned in my life ! I'm sure they're not all that expensive ; and one can also explore the possibility of getting referred to an academic psychiatrist at your nearest medical school.
Weaning off isn't necessary at all with some drugs, and needn't be as long as 6 weeks in most cases. I think it would be well worth your while to get the benefit of a good specialist assessment and advice here.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Lea | 2004/09/23

Pse whatever you do, do not fall pregnant on prozacs.

I menstruated right through and did not know I was preggies. My baby girl aborted at 6 months pregnancy... could only have been the prozacs.
What a shock to not even having known I'm preggies and then the baby coming away. We are all still traumatised. Forget prozacs if you want a baby.

Reply to Lea

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement